Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 7, NWS La Crosse, WI

June 2, 2020Buffalo County, La Crosse County, Trempealeau County, Wisconsin; Winona County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 2, 2020, 5:18 PM CDT for Buffalo County, La Crosse County, Trempealeau County, Wisconsin; Winona County, Minnesota. It was in force for 42 min. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 2, 2020, 5:18 PM CDT (22:18 UTC)
Expired
Jun 2, 2020, 6:00 PM CDT
In force
42 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

Counties Winona County, MN, Buffalo County, WI, La Crosse County, WI, Trempealeau County, WI

The radar

The La Crosse radar (KARX), 24 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 2, 5:20 PM CDTHAIL 1.52 Se Winona, MNRELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jun 2, 5:30 PM CDTHAIL 24 Ene Pickwick, MNVIA SOCIAL MEDIA.
Jun 2, 5:36 PM CDTHAIL 1.75Pickwick, MN.
Jun 2, 5:36 PM CDTHAIL 1.75Pickwick, MN
Jun 2, 5:43 PM CDTHAIL 25 E Pickwick, MNRELAYED VIA EM.
Jun 2, 5:45 PM CDTHAIL 2Pickwick, MNRELAYED VIA SOCIAL MEDIA. TIME ESTIMATED FROM RADAR.
Jun 2, 5:50 PM CDTHAIL 11 Nw Trempealeau, WI.
Jun 2, 5:50 PM CDTHAIL 11 Nw Trempealeau, WI
Jun 2, 5:50 PM CDTHAIL 1Trempealeau, WIRELAYED VIA SOCIAL MEDIA PHOTO.
Jun 2, 6:05 PM CDTHAIL 1.25Trempealeau, WI
Jun 2, 6:08 PM CDTHAIL 2.5New Amsterdam, WIVIA SOCIAL MEDIA PHOTO. ESTIMATED AROUND 2.5 INCHES, BUT COULD BE SLIGHTLY LARGER. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 2, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2020-06-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 55 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2020-06-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
55 J/kg
Mixed-layer CIN
-557 J/kg
Mixed-layer LCL
2144 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

393 
WUUS53 KARX 022218
SVRARX
MNC169-WIC011-063-121-022300-
/O.NEW.KARX.SV.W.0007.200602T2218Z-200602T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
518 PM CDT Tue Jun 2 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Southeastern Winona County in southeastern Minnesota...
  Southeastern Buffalo County in west central Wisconsin...
  Northwestern La Crosse County in west central Wisconsin...
  Southwestern Trempealeau County in west central Wisconsin...

* Until 600 PM CDT.

* At 518 PM CDT, a severe thunderstorm was located near Trempealeau,
  or near Winona, moving east at 25 mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Trempealeau around 530 PM CDT.
  Dakota around 540 PM CDT.
  Brice Prairie around 545 PM CDT.
  Onalaska, Holmen and La Crosse Airport around 555 PM CDT.
  La Crosse and French Island around 600 PM CDT.

Other locations impacted by this severe thunderstorm include Perrot
State Park, Marshland, I 90 Exit 275, Pickwick, I 90 Exit 2, I 90
Exit 266 and I 90 Exit 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4410 9161 4402 9116 4382 9127 4385 9129
      4385 9139 4397 9168
TIME...MOT...LOC 2218Z 289DEG 23KT 4400 9156 

HAIL...2.00IN
WIND...60MPH
 
$$

Lee
2 follow-up statements
340 
WWUS53 KARX 022225
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
525 PM CDT Tue Jun 2 2020

MNC169-WIC011-063-121-022300-
/O.CON.KARX.SV.W.0007.000000T0000Z-200602T2300Z/
Winona MN-Buffalo WI-La Crosse WI-Trempealeau WI-
525 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHEASTERN WINONA...SOUTHEASTERN BUFFALO...NORTHWESTERN LA
CROSSE AND SOUTHWESTERN TREMPEALEAU COUNTIES...

At 524 PM CDT, a severe thunderstorm was located near Trempealeau, 
or 8 miles southeast of Winona, moving southeast at 25 mph. At 519 
PM, emergency management reported 2 inch hail near Winona.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Emergency management.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Trempealeau around 530 PM CDT.
  Dakota and Brice Prairie around 545 PM CDT.
  La Crosse, Onalaska, Holmen, French Island and La Crosse Airport 
  around 600 PM CDT.

Other locations impacted by this severe thunderstorm include Perrot
State Park, Marshland, I 90 Exit 275, Pickwick, I 90 Exit 2, I 90
Exit 266 and I 90 Exit 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4410 9161 4402 9116 4382 9127 4385 9129
      4385 9139 4399 9167
TIME...MOT...LOC 2224Z 294DEG 22KT 4400 9151 

HAIL...2.00IN
WIND...60MPH
 
$$

Lee
493 
WWUS53 KARX 022242
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
542 PM CDT Tue Jun 2 2020

WIC011-022251-
/O.CAN.KARX.SV.W.0007.000000T0000Z-200602T2300Z/
Buffalo WI-
542 PM CDT Tue Jun 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUFFALO COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern Minnesota...and west central Wisconsin.

LAT...LON 4403 9159 4403 9156 4404 9157 4408 9154
      4402 9116 4384 9126 4401 9160
TIME...MOT...LOC 2241Z 289DEG 23KT 4398 9142 

$$

MNC169-WIC063-121-022300-
/O.CON.KARX.SV.W.0007.000000T0000Z-200602T2300Z/
Winona MN-La Crosse WI-Trempealeau WI-
542 PM CDT Tue Jun 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR EAST CENTRAL WINONA...NORTHWESTERN LA CROSSE AND SOUTHWESTERN
TREMPEALEAU COUNTIES...

At 541 PM CDT, a severe thunderstorm was located over Trempealeau, 
or 11 miles northwest of La Crescent, moving east at 25 mph. At 535 
PM, golf ball sized hail was reported in Pickwick.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Public.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe storm will be near...
  Dakota and Brice Prairie around 550 PM CDT.
  La Crosse, Onalaska, Holmen, French Island and La Crosse Airport 
  around 605 PM CDT.

Other locations impacted by this severe thunderstorm include I 90
Exit 272, Dresbach, New Amsterdam, Perrot State Park, I 90 Exit 270,
Midway and I 90 Exit 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4403 9159 4403 9156 4404 9157 4408 9154
      4402 9116 4384 9126 4401 9160
TIME...MOT...LOC 2241Z 289DEG 23KT 4398 9142 

HAIL...1.75IN
WIND...60MPH
 
$$

Lee

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:39 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jun 2, 2:39 PM CDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
239 PM CDT Tue Jun 2 2020

.SHORT TERM...(This evening through Tonight)
Issued at 239 PM CDT Tue Jun 2 2020

Strong warming aloft is capping the atmosphere off nicely...and meso
models are suggesting a later kick-off time for storms as a result -
more so 7 pm across SE MN. This looks reasonable. Highest severe
risk still looks through midnight. Very steep mid level lapse rates
(700-500 mb around 8 C/km) with FAT CAPE profiles (SBCAPES in excess
3500 J/kg) make very large hail likely - even with a relatively high
freezing level and dry sub cloud layer. That said, that dry layer
will enhance downdrafts and the potential for damaging wind gusts.
With wind shear not very impressive (deeper, stronger removed to the
north in the cooler air), storms could be more pulsy in nature at
the onset - but quickly become severe (within 20-30 min of
development). Storms could become more organized as the evening
wears on, but also move east of the local area.

.LONG TERM...(Wednesday through Tuesday)
Issued at 239 PM CDT Tue Jun 2 2020

Surface ridge builds into the Upper Midwest Wednesday. Subsidence
underneath surface ridge will provide slightly cooler
temperatures and dry weather across the forecast area.

Next concern is Thursday afternoon into Friday morning...The  02.12z
are in decent agreement tracking a surface front across the forecast
area. The deterministic 02.12z models suggest enough 20 to 30 knots
of 0-3km shear...however the higher instability axis (2000-2500
j/kg) will be over the southern forecast area and lesser
instability (<500 j/kg) over the northern half where the
higher/deeper shear. Combined with the timing of the surface front
late Thursday evening/night...organized severe threat appears to
be low at this time. Diminishing chances of showers/storms are
expected Friday...as surface ridge builds north to south across
the region.

Main forecast concerns Friday night through Tuesday are on and off
small chances of showers/storms mainly Sunday into Tuesday. The
GFS/ECMWF/GEM 02.12z are in good agreement digging upper level
trough over the eastern Great Lakes Region and amplifying ridge
across the central United States through the period. As upper
level ridge builds east over the western Great Lakes
Region...southerly flow aloft advects warmer air and moisture into
the forecast area Sunday into Tuesday. Pieces of energy embedded
in the southwesterly flow aloft over the Rocky Mountains will
allow for on and off small chances of showers/storms Sunday into
Tuesday. High temperatures are expected to warm well into the 80s
by Monday and Tuesday...as both 02.12z GFS/ECMWF show 925mb
temperatures warming to plus 20 to plus 25 degrees celsius by 00z
Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1125 AM CDT Tue Jun 2 2020

Cigs: mostly mid level VFR deck expected to move in this evening,
associated with a cool front/upper level shortwave. Some potential
to dip into mvfr briefly with any storm - but model trends favoring
keeping it VFR. Clouds look to clear later tonight with SKC/SCT then
expected through Wed.

Wx/Vsby: TSRA will roll across the region this evening - with latest
meso models favoring a 00-05z time frame. Volatile atmosphere, so
once they get started they will develop quickly and a few are likely
to be severe (large hail, strong to damage winds the concerns).
Locally heavy rain also possible...so some 1-2sm vsby reductions
possible.

Winds: west to southwest winds until frontal passage this evening,
then becoming more northwest. Winds mostly around or below 10 kt.
However, the stronger storms will be capable of stronger wind gusts
upwards 30-40 kts (likely west/northwest in direction).

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Rieck
LONG TERM...DTJ
AVIATION...Rieck
Hazardous weather outlook, Jun 2, 12:58 PM CDT, 4 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1258 PM CDT Tue Jun 2 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-031000-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1258 PM CDT Tue Jun 2 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Storms will develop across southeast Minnesota early this
evening, quickly becoming severe. The storms will spread east and
south through the evening.

Very large hail and damaging winds are the main threats. Locally
heavy rain can also be expected and an isolated tornado cannot be
ruled out.

The severe risk will generally be confined between 7 pm and
midnight with the storms gradually weakening and exiting the area
by daybreak Wednesday.

In addition, near record or record high temperatures in the low
to mid 90s are expected this afternoon, resulting in maximum heat
indices of 95 to 100 degrees.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Additional periodic chances for thunderstorms will occur Thursday
afternoon into early next week. Severe storms appear unlikely at
this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Rieck

In the hours before

Local storm report, Jun 2, 4:45 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
445 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 NNW ELBA              44.15N 92.05W
06/02/2020  E0.88 INCH       WINONA             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Special weather statement, Jun 2, 5:11 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
511 PM CDT Tue Jun 2 2020

WIZ017-029-022300-
Taylor-Clark-
511 PM CDT Tue Jun 2 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN CLARK AND
SOUTHWESTERN TAYLOR COUNTIES...

At 511 PM CDT, radar indicated strong thunderstorms were located
along a line extending from Cornell to near Cadott to near Eau
Claire. Movement was east at 45 mph.

Wind gusts up to 50 mph and nickel size hail are possible with these
storms.

Locations impacted include...
Colby, Thorp, Loyal, Greenwood, Owen, Longwood, Reseburg,
Stetsonville, Willard, Withee, Curtiss, Lublin, Highway 73 And 98,
Atwood, Tioga, Eidsvold, Sterling Avenue And Starks Road, Seven
Sister Mounds, The Blue Swamp and Junction.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4507 9026 4503 9027 4503 9031 4482 9032
      4460 9082 4463 9092 4514 9092
TIME...MOT...LOC 2211Z 284DEG 40KT 4516 9112 4498 9116 4484 9148

Lee
Local storm report, Jun 2, 5:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
512 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             1 W WINONA              44.05N 91.68W
06/02/2020  E0.70 INCH       WINONA             MN   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&
Special weather statement, Jun 2, 5:14 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service La Crosse WI
514 PM CDT Tue Jun 2 2020

MNZ088-WIZ032-033-041-022300-
Winona-Buffalo-Trempealeau-La Crosse-
514 PM CDT Tue Jun 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WINONA...
SOUTHEASTERN BUFFALO...NORTHWESTERN LA CROSSE AND SOUTHWESTERN
TREMPEALEAU COUNTIES...

At 514 PM CDT, a strong thunderstorm was located near Winona, moving
southeast at 20 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winona, Trempealeau, Perrot State Park, Nodine, Marshland, Pickwick,
Bluff Siding, I 90 Exit 266, Lock And Dam 6 and Council Bay.

LAT...LON 4400 9171 4411 9164 4405 9128 4386 9141
TIME...MOT...LOC 2214Z 294DEG 18KT 4403 9159

Lee
Local storm report, Jun 2, 5:18 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
518 PM CDT TUE JUN 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             WINONA                  44.05N 91.66W
06/02/2020  M2.00 INCH       WINONA             MN   EMERGENCY MNGR

&&

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:11 PM CDTSpecial Weather StatementARXClark49 min
Jun 2, 5:31 PM CDTSevere Thunderstorm WarningARXJackson44 min
Jun 2, 5:35 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau40 min
Jun 2, 5:52 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau38 min
Jun 2, 5:58 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau47 min
Jun 2, 5:59 PM CDTSevere Thunderstorm WarningARXJackson, Trempealeau31 min
Jun 2, 6:07 PM CDTSevere Thunderstorm WarningARXBuffalo, Trempealeau23 min
Jun 2, 6:09 PM CDTSevere Thunderstorm WarningARXClark, Jackson39 min
Jun 2, 6:25 PM CDTSevere Thunderstorm WarningARXJackson, Juneau, La Crosse, Monroe, Trempealeau50 min
Jun 2, 6:32 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Trempealeau, Vernon43 min
Jun 2, 6:44 PM CDTSevere Thunderstorm WarningARXAdams, Juneau46 min
Jun 2, 6:59 PM CDTSevere Thunderstorm WarningARXAdams, Juneau, Richland, Vernon61 min
Jun 2, 5:14 PM CDTSpecial Weather StatementARXWinona46 min
Jun 2, 6:31 PM CDTSevere Thunderstorm WarningARXDodge, Mower, Olmsted89 min
Jun 2, 6:55 PM CDTSevere Thunderstorm WarningARXMower80 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Severe Thunderstorm Warnings in Minnesota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.